On Monday we had our weekly blood draw after I had reduced my progesterone dose from 1 ml to ¾ ml for two days. After calling the doctor’s office to find out the result, I was stunned to learn that our number dropped from 30 ng/ml to 20 ng/ml. What the hell! I had expected the number to drop a little, but not by a third! If I had a high progesterone level, dropping 10 points wouldn’t be big deal, but I am already on the low end of normal. What would have happened had I simply stopped taking the progesterone and the number dropped close to zero? Would I have miscarried? My ob/gyn clinic doesn’t like it when the progesterone value goes below 30 in the second trimester – which I am rapidly approaching. So, they want me to start taking prometrium (oral progesterone) in addition to my progesterone in oil. Argh! I am trying to get off this medication, not take more of it! I tried to do some research online, but the majority of information out there is anecdotal. From what I can tell, most women do perfectly fine coming off of their meds. However, some women have miscarried after stopping their medications at 12 weeks. Yea, that’s scary. Plus, all signs seem to indicate that there is a clear correlation between low progesterone values and miscarriage in the first and second trimesters. And to make it even more difficult, progesterone is a pulsing hormone – meaning that the value fluctuates on a regular basis. Why the hell is the reproductive system such a mystery!
So, do I think it’s possible that I could quit my meds and have everything turn out fine? I think it’s possible. Do I also think I could quit my medication and miscarry. Yes, I think that’s possible too. All I know is that we have worked so hard to get this baby, and the last thing I want to do is blindly quit my meds with the chance that I could miscarry with such low progesterone levels. So, I’m going to start taking the prometrium in addition to my progesterone in oil shots. I figure I can wean myself off of the shots first, and then the oral medication second. Because believe me, my first priority – other than reducing my chance of miscarrying – is getting off of these booty shots as soon as possible. Taking them night after night has not gotten any easier. This plan may not be perfect (especially with the link between prolonged progesterone use and birth defects), but it’s what makes me feel the most comfortable. Now, I’ve just got to make sure the doctor will agree to it . . .
Leave a Reply